Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Children who have ingested buprenorphine should be referred to A&E

Any child ingesting more than 2mg buprenorphine, or more than a lick or taste if under two, should be referred to A&E for assessment and monitoring, a study has concluded.

The authors reviewed all cases of buprenorphine overdose in children under six years of age that were reported to the Researched Abuse, Diversion, and Addiction-Related Surveillance System in the US between 2002 and 2005.

A total of 96 cases were evaluated. Seven were excluded because the child had been lost to follow up, and three because the child had taken multiple substances. The mean age of the children was two years. All ingestions were unintentional and 96% took place in the child's home.

Following ingestion, 32 patients (37%) remained asymptomatic, 48 (56%) experienced a minor effect (including drowsiness and vomiting), and six (7%) developed severe effects (including respiratory depression and coma). Bolus naloxone was administered in 21 cases (24%), two patients required naloxone infusions and one child required intubation and ventilation. There were no fatalities.

More serious effects were related to higher ingested doses and occurred in younger children.

One of the major safety advances in the treatment of opioid dependence in the UK has been the widespread adoption of supervised consumption, generally at a community pharmacy. However, patients still have take-home doses when pharmacies are closed, including at weekends and bank holidays, and one of the potential problems of prescribing substitution treatment is the risk that a child may accidentally take the medication.

GPs need to be sure that patients in treatment who have, or who have contact with, children are properly counselled about the safe storage of take-home doses of buprenorphine.

Given the absence of any fatality in the study, I would welcome debate about the relative safety of inadvertent methadone and buprenorphine overdoses in children.

Hayes BD, Klein-Schwartz W, Doyon S. Toxicity of Buprenorphine Overdoses in Children. Pediatrics 2008;121:e782-6

Reviewer

Dr Jez Thompson
Former GP, Clinical Director, Leeds Community Drug Services

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say